Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 291, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 12, 2004, 6:17 AM CDT for Ector County, Midland County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 6:17 AM CDT (11:17 UTC)
- Expired
- Aug 12, 2004, 7:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 13 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 121117 SVRMAF TXC135-329-121215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 616 AM CDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ECTOR COUNTY IN WEST TEXAS THIS INCLUDES THE CITY OF ODESSA MIDLAND COUNTY IN WEST TEXAS THIS INCLUDES THE CITY OF MIDLAND * UNTIL 715 AM CDT * AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED FROM NEAR GARDENDALE...TO MIDLAND INTERNATIONAL AIRPORT...TO GREENWOOD...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... GARDENDALE... ODESSA... MIDLAND INTERNATIONAL AIRPORT... MIDLAND... GREENWOOD... SPRABERRY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10270 3184 10268 3169 10179 3208 10178 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:48 AM CDT, 29 minutes earlier.
Area forecast discussion, Aug 12, 5:48 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 AM CDT THU AUG 12 2004 .UPDATE... A CLUSTER OF THUNDERSTORMS DEVELOPED RAPIDLY OVER THE PERMIAN BASIN IN AN AREA OF LOW LEVEL CONVERGENCE AND A SLIGHTLY UNSTABLE ATMOSPHERE. APPARENTLY INSTABILITY IS SUFFICIENT FOR SOME OF THESE STORMS TO STRENGTHEN ENOUGH TO PRODUCE HAIL. FURTHER DEVELOPMENT IS EXPECTED AS RADAR AND SATELLITE TRENDS INDICATING MORE DEVELOPMENT TO THE SOUTH AND NORTH OF THIS INITIAL AREA OF CONVECTION. WILL SEND AN UPDATE SHORTLY TO REFLECT CHANGES TO THE ZONES. .PREVIOUS DISCUSSION... SMALL AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SOUTH/ SOUTHEAST THROUGH THE DAVIS MOUNTAINS EARLY THIS MORNING. WILL INCLUDE SLIGHT CHANCE TO LOW ORDER CHANCE OF RAIN OVER THESE AREAS AS THIS PRECIPITATION SHOULD CONTINUE INTO THE MORNING ALONG A NARROW AXIS OF INSTABILITY. WILL INCLUDE ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE WESTERN CWA AS BEST LOW LEVEL FOCUS/INSTABILITY WILL BE IN THESE AREAS...BUT NOT MUCH MID LEVEL SUPPORT OR DECENT LAPSE RATES TO AID CONVECTIVE DEVELOPMENT. SHORTWAVE TROUGHS TRAVERSING SOUTHEAST WITHIN NORTHWEST FLOW ALOFT WILL PROVIDE THE IMPETUS FOR SHOWERS AND THUNDERSTORMS ADVECTING ACROSS MUCH OF THE CWA TONIGHT. SHORT RANGE MODELS HAVE HONED IN ON THE TIMING...SPEED...AND STRENGTH OF A SHORTWAVE TROUGH MOVING INTO NEW MEXICO THIS AFTERNOON. EXPECT THUNDERSTORMS TO DEVELOP THESE AREAS THIS AFTERNOON ON HEATED HIGHER TERRAIN...WITH CONVECTION MOST LIKELY MORPHING INTO AN MCS. THE MCS SHOULD TRANSLATE SOUTH/ SOUTHEAST ALONG THETAE AXIS...ALONG AND EAST OF THE FRONTAL BOUNDARY. HAVE LEFT LIKELY POPS IN THE FORECAST TONIGHT...BUT SHIFTED AREAL COVERAGE SLIGHTLY EASTWARD. ISOLATED STRONG WIND GUSTS AND/OR HAIL COULD STILL ACCOMPANY SOME OF THESE STORMS AS THEY MOVE INTO THE CWA AROUND MIDNIGHT OR AFTER. ALSO COULD SEE LOCALIZED FLOODING FROM THIS COMPLEX AS A 35 TO 40 KT H85 JET INCREASES THIS EVENING OVER THE AREA...AND PROVIDES AMPLE MOISTURE INTO MCS. RAISED TEMPERATURES SLIGHTLY TODAY AS LEE TROUGHING AND H85 THERMAL RIDGE PUSH EASTWARD SOMEWHAT. CLOUD COVER DOESN/T LOOK TO BE OVERWHELMING...SO THIS APPEARS TO BE THE ROUTE TO TAKE. .LONG TERM... CONFIDENCE IN THE DEVELOPMENT OF AN MCS TONIGHT HIGH ENOUGH TO RAISE POPS FRIDAY ACROSS THE EASTERN ZONES AS COMPLEX WILL CONTINUE TO THE SOUTH/SOUTHEAST INTO WEST CENTRAL TEXAS FRIDAY MORNING. ALSO INCLUDED LOWER POPS FURTHER WEST AS AN OUTFLOW BOUNDARY FROM THIS COMPLEX...OR THE FRONTAL BOUNDARY ITSELF...WILL PROVIDE A LOW LEVEL FOCUS FOR TSRA DEVELOPMENT. ATMOSPHERE ONLY SLIGHTLY UNSTABLE OVER THE WESTERN CWA...HENCE THE LOW ORDER POPS. WOULD HAVE LOWERED POPS FRIDAY NIGHT...BUT TIME DID NOT PERMIT. DAY SHIFT MAY WANT TO LOOK INTO LOWERING THESE AS THE ATMOSPHERE WILL PROBABLY BE PRETTY WORKED OVER FROM AFOREMENTIONED CONVECTIVE COMPLEX. THE CHANCE OF RAIN DOES NOT LOOK TREMENDOUSLY GOOD SATURDAY OR SUNDAY...SO LEFT POPS ALREADY IN GRIDS GOING. THEN AGAIN... NORTHWEST FLOW ALOFT RENOWNED FOR SURPRISE SHORTWAVE TROUGHS APPEARING...ESPECIALLY THE FURTHER YOU DEPART FROM INITIALIZATION. IT DOES APPEAR WE/LL HAVE QUITE A BIT OF CLOUD COVER BOTH SATURDAY AND SUNDAY...SO BELOW NORMAL TEMPERATURES WILL REMAIN IN THE FORECAST. MADE FEW...TO NO...CHANGES AFTER SUNDAY AS UPPER RIDGE TRIES TO BUILD OVER THE AREA WHICH PORTENDS WARMER TEMPERATURES AND LESS PRECIPITATION. GFS IS ADVERTISING A WEAK UPPER TROUGH UNDERCUTTING THE RIDGE...BUT WILL WAIT A RUN OR TWO MORE BEFORE MAKING ANY WHOLESALE CHANGES TO THE GRIDS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 86 65 81 63 / 0 70 60 30 CARLSBAD NM 92 66 83 64 / 20 30 20 30 DRYDEN TX 87 71 83 66 / 30 10 50 30 FORT STOCKTON TX 87 68 87 64 / 30 30 50 30 GUADALUPE PASS TX 85 62 79 61 / 20 10 10 30 HOBBS NM 89 62 83 63 / 10 70 40 30 MARFA TX 85 60 81 58 / 30 10 30 30 MIDLAND INTL AIRPORT TX 86 67 82 63 / 0 60 60 30 ODESSA TX 87 67 82 63 / 10 60 50 30 WINK TX 96 68 85 66 / 20 50 50 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/67
Hazardous weather outlook, Aug 12, 5:30 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 AM CDT THU AUG 12 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-122100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 530 AM CDT (430 AM MDT) THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA TODAY. A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL FROM SOME OF THESE STORMS COULD RESULT IN LOCALIZED FLOODING. THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY EAST OF THE PECOS RIVER. SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. LOCALIZED FLOODING WILL ALSO BE OF CONCERN AS THE MOISTURE CONTENT IN THE ATMOSPHERE REMAINS HIGH AND SOME LOCATIONS MAY EXPERIENCE PERIODS OF MODERATE TO HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALIZED FLOODING WILL CONTINUE TO BE A CONCERN ON FRIDAY AS A COMPLEX OF THUNDERSTORMS COULD LINGER OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...AND LOWER TRANS PECOS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS... AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AS IT EVOLVES.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:15 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 45 min |
| Aug 12, 7:00 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.